Montana, 2016

Hail in Montana, July 5, 2016

July 5, 2016 · NWS GGW · 1 event in 1 county or zone

Lingering atmospheric conditions remained just strong enough overnight to set off and sustain a few strong thunderstorms - one of which became severe during the early morning over Richland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Lingering atmospheric conditions remained just strong enough overnight to set off and sustain a few strong thunderstorms - one of which became severe during the early morning over Richland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 5, 2:08 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 5, 2:08 AM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
308 AM MDT TUE JUL 5 2016

.SHORT TERM...for northeast Montana...today through Thu...

The flow pattern across Northeast Montana (Nemont) today will be
based on the broad trough, and cooler air-mass, in Western Canada
and the Pacific Northwest, and the hot air-mass south of Montana.
This will place the stationary boundary south of Nemont
throughout the short term period. The trough sent an initial wave
out ahead of it early this morning, generating showers and
isolated thunder. A shallow ridge follows for today which will
result in mostly dry conditions through tonight. SPC has, in fact,
placed most of western Nemont outside its Convective Outlook.

By Wednesday at 18Z the trough begins to dig into the North
Rockies. Flow aloft backs around to the southwest introducing
moisture over a moderately weak convective parameters. Timing
issues remain among the models. But scattered showers and thunder
will spread over the area either on Wednesday or Wednesday night.
Models show the short-wave center to be over Nemont at 12Z
Thursday. By 00Z Friday the low center will be well into North
Dakota with a moderately amplified ridge following through eastern
Montana. Winds are not expected to be particularly strong as the
trough passes over the area. The wave on Wednesday night and
Thursday should produce wetting rains over much of the area, but
not all of the area. Models will have to merge closer before
determining exactly where.

With the broad trough initially in place and then followed by a
quick-moving short-wave, temperatures will begin slightly cooler
than normal today and trend a bit cooler through Thursday, ending
with highs around 5F-10F below normal. Convective Outlook for
Thursday is for general thunderstorms.

With overall cooling trend, used Summer POT to come up with a
better ratio of rain to thunder through Thursday.

Templer

.LONG TERM...Thu night through Tue...

Upper trough moves to the east Thursday Night. A few showers and
thunderstorms could linger in the east in the evening. Then, a
shortwave ridge will bring a period of dry weather Thursday Night
and Friday. The ridge moves to the east Friday afternoon and flow
aloft turns to the southwest ahead of an upper low moving inland
over the Pacific Northwest. Shortwaves within the southwest flow
aloft could bring chances for thunderstorms as early as Friday
evening and continue into the weekend.

This upper low moves inland over the weekend and models differ
on the timing of dry slot over Eastern Montana and whether or not
there will be convection within the dry slot. Will broadbrush a
chance of thunderstorms. The upper low is forecasted to move
across either Montana and/or Alberta and Saskatchewan Sunday and
Monday. Models differ somewhat on the track of this low. Will
maintain a chance of thunderstorms. Then, this low lifts north or
northeast out of the forecast area Monday Night and Tuesday
allowing for dry weather. Forrester

&&

.AVIATION...

VFR.

Will see mid to high clouds at times today and tonight. There
will be isolated thunderstorms early this morning and again late
tonight. Expect only brief reductions in ceilings and visibility
with any of these thunderstorms.

Winds: Light and variable early this morning will become west 10
to 15 knots by late morning then light and variable again after
sunset this evening.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 5, 1:15 AM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
215 AM MDT TUE JUL 5 2016

MTZ024-050900-
RICHLAND MT-
215 AM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHLAND COUNTY UNTIL 300
AM MDT...

AT 215 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF LAMBERT...OR 21 MILES WEST OF SIDNEY...MOVING EAST AT
40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIDNEY...FAIRVIEW...LAMBERT...EAST FAIRVIEW...ENID AND WOOLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4763 10484 4803 10492 4798 10404 4759 10404
TIME...MOT...LOC 0815Z 263DEG 37KT 4779 10461

GFF

The radar

The Glasgow radar (KGGW), 190 km away, was scanning. The volume nearest the first event began at 10:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
July 5, 3:10 AM MST
Where
Richland County, 0.47 mi E of Savage
Measured
1 in hail
Reported by
Social Media
Coordinates
47.450, -104.340

Public reported, via social media, quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648009.